Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 120, NWS Charleston, WV

June 12, 2008Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 12, 2008, 5:50 PM EDT for Lawrence County, Kentucky. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2008, 5:50 PM EDT (21:50 UTC)
Expired
Jun 12, 2008, 6:45 PM EDT
In force
55 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:10 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 12, 4:10 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT THU JUN 12 2008

.SYNOPSIS...
INCREASING HEAT AND HUMIDITY THROUGH FRIDAY AS HIGH PRESSURE EAST. A
COLD FRONT MOVES ACROSS SATURDAY...WITH STRONG THUNDERSTORMS. HIGH
PRESSURE SUNDAY. ANOTHER COLD FRONT MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
CU FIELD INCREASING ACROSS SOUTHERN MOUNTAINS AND SOUTHEASTERN
OHIO IN RESPONSE TO DIABATIC HEATING AND INSTABILITY. ANY
CONVECTION SHOULD DISSIPATE ONCE SUN SETS THIS EVENING. WITH WEAK
WIND FIELDS...ANY THUNDERSTORM WILL BE SLOW MOVING PRODUCING SOME
LOCALLY HEAVY RAINFALL.

LATEST TRAJECTORY PLOTS SHOWING SMOKE PLUME FROM FIRES IN EASTERN
NORTH CAROLINA MAKING ITS WAY OVER THE EASTERN HALF OF WEST
VIRGINIA TONIGHT INTO EARLY FRIDAY RESULTING IN SOME LIGHT HAZE
AND FOG.

MORE SCATTERED CONVECTION WILL FORM FRIDAY AFTERNOON ACROSS
WESTERN SECTIONS AS A COLD FRONT APPROACHES FROM THE MIDWEST.
OTHER THUNDERSTORMS WILL LIKELY FORM OVER THE MOUNTAINS WITH
DIABATIC HEATING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
LEFTOVER DIURNAL CONVECTION WILL DIE OFF ACROSS THE EAST DURING
FRIDAY EVENING...WITH ACTIVITY SHIFTING TO FOCUS AHEAD OF
APPROACHING FRONTAL BOUNDARY. KEPT POPS GENERALLY IN THE CHANCE
CATEGORY UNTIL CLOSER TO DAWN. MODELS GENERALLY AGREE THAT BOUNDARY
WILL BE NEAR CVG AT 12Z SATURDAY...AND PUSH ACROSS THE CWA INTO THE
MOUNTAINS NEAR OR JUST PRIOR TO 00Z SUNDAY.  GENERALLY PREFER THE
GFS/ECMWF VERSION OF EVENTS.

LIKED PREVIOUS POP GRIDS FOR SATURDAY AND ONLY MADE SMALL CHANGES.
LOOKS LIKE INITIAL SHORTWAVE RIDES NEAR BOUNDARY 09Z-15Z SATURDAY
WITH A CLUSTER OF SHRA/TSRA.  RELATIVE MINIMUM IN ACTIVITY AROUND
15Z WILL BE FOLLOWED BY FLAREUP ALONG FRONTAL BOUNDARY AS IT
CROSSES.  SEVERE WEATHER THREAT IS STILL THERE.  SHEAR IS NOT
IMPRESSIVE...BUT SHOULD STILL SEE CAPE VALUES REACH INTO THE
1000-2000 J/KG RANGE...WHICH WILL STILL BE SUPPORTIVE OF HAIL AND
DOWNBURST WINDS.  DO WONDER WHETHER MORNING CLOUD COVER WILL HINDER
INSTABILITY BUILDUP. IN ANY CASE...WITH PWAT VALUES GENERALLY ABOVE
1.5 INCHES...STORMS WILL BE WET.  HIGH LIKELY POPS STILL APPROPRIATE.

ACTIVITY DIES OFF SATURDAY NIGHT BEHIND FRONT.  NAM STILL HAS
SECONDARY CONVECTIVE LINE SATURDAY EVENING...WILL CONTINUE TO HOLD
OFF ON THIS FOR NOW.  SKIES WILL CLEAR DURING THE LATE NIGHT
PERIOD...AND FOG LOOKS PROBABLE ASSUMING WINDS CAN DECOUPLE.  SUNDAY
WILL BE A NICE DAY FOR DADS EVERYWHERE...WITH PLENTY OF SUNSHINE AND
TEMPERATURES CLOSE TO NORMAL.

ENDED UP GOING WITH A GENERAL MAV/MET BLEND FOR MAX/MIN TEMPERATURES
THROUGH SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BASICALLY RAN WITH HPC IDEAS.  MODELS ALL AGREE ON MAJOR PATTERN
SHIFT NEXT WEEK...WITH AN H500 LOW FORMING OVER THE ST LAWRENCE
VALLEY...CARVING OUT A TROUGH ACROSS THE EASTERN U.S. MINOR DETAIL
DIFFERENCES IN PLACEMENT/STRENGTH...NO REASON TO SWEAT THOSE TOO
MUCH YET. FROPA ON MONDAY WILL BE LESS EVENTFUL THAN THE SATURDAY
EVENT DUE TO LESS FAVORABLE MOISTURE TRANSPORT PLUS A GENERALLY
COOLER AIRMASS.  KEEPING CHANCE POPS FOR NOW...INTO MONDAY NIGHT.
TUESDAY ON WILL BE MAINLY DRY UNDERNEATH THE TROUGH.  WITH H500
TEMPS GETTING CLOSE TO -20C AT LEAST ACROSS THE NORTH COME
TUESDAY/WEDNESDAY...MAY EVENTUALLY NEED AN ISOLATED-TYPE AFTERNOON
POP THESE DAYS.  GENERALLY WENT WITH HPC TEMPS...TEMPERED TOWARDS
THE ENSEMBLE NUMBERS IN A FEW CASES.  BELOW NORMAL VALUES STILL
EXPECTED...SOME 5 TO 10 DEGREES COOLER THAN CLIMO.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THRU 18Z FRIDAY...
OTHER THAN SCATTERED THUNDERSTORMS ACROSS SOUTHERN MOUNTAINS AND
SOUTHEASTERN OHIO THROUGH EARLY EVENING...MAINLY VFR TONIGHT INTO
EARLY FRIDAY IN A WEAK SOUTH TO SOUTHEAST FLOW. VISIBILITY MAY BE
REDUCED TO 5-6 MILES OVERNIGHT IN HAZE AND FOG AS PLUME FROM FIRES
IN NORTH CAROLINA DRIFTS OVER EASTERN WV.

MORE SCATTERED CONVECTION ON TAP FRIDAY AFTERNOON IN MOUNTAINS
AND TO A LESSER EXTENT INTO SOUTHEASTERN OHIO.

AVIATION OUTLOOK /AFTER 18Z FRIDAY/...COLD FRONT SATURDAY WITH
WIDESPREAD THUNDERSTORMS LIKELY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JKF
SHORT TERM...CL
LONG TERM...CL
AVIATION...JKF
Hazardous weather outlook, Jun 12, 4:18 AM EDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT THU JUN 12 2008

OHZ066-067-075-076-083-084-130830-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
418 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>040-046-
047-130830-
GREENUP-CARTER-BOYD-LAWRENCE KY-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-
BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL PUSH THROUGH THE AREA ON SATURDAY...ACCOMPANIED
BY THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY
WINDS...ESPECIALLY IN THE AFTERNOON. THE STORMS WILL THEN QUICKLY
EXIT EARLY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 2:48 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT THU JUN 12 2008

OHZ083-086-121915-
GALLIA OH-JACKSON OH-
248 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 248 PM EDT...STRONG THUNDERSTORMS WERE OVER OAK HILL AND ABOUT 2
MILES NORTH OF WATERLOO.  THE STORMS WERE NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GAGE...
  CENTERPOINT...GALLIA...RIO GRANDE AND ADAMSVILLE.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1.5
INCHES INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 12, 3:21 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT THU JUN 12 2008

OHZ083>087-WVZ006-007-122000-
VINTON OH-LAWRENCE OH-MEIGS OH-GALLIA OH-JACKSON OH-MASON WV-CABELL
WV-
321 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 321 PM EDT...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER GALLIA...LAWRENCE...AND JACKSON COUNTIES IN SOUTHEAST
OHIO AT LEAST THROUGH 400 PM. THESE STORMS ARE PROPAGATING SLOWLY
NORTH...AND WILL REACH NORTHERN CABELL IN WV...MEIGS...AND MASON
COUNTIES IN WEST VIRGINIA THROUGH 4 PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
  LAKIN...LETART...ASHTON...GALLOPOLIS FERRY...GREEN BOTTOM AND
  KYGER.

SLOW MOVING THUNDERSTORMS COULD PRODUCE RAINFALL AMOUNTS OF AROUND 2
INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS TO 40
MPH ARE ALSO POSSIBLE WITH THESE STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Jun 12, 4:25 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     HENDERSON               38.83N 82.14W
06/12/2008                   MASON              WV   DEPT OF HIGHWAYS

            HIGHWAY MOBILE MESSAGE SIGNS BLOWN OVER. SIGNS ARE ABOUT
            8X8 AND WEIGHT ABOUT A TON.

&&

JDENT
Special weather statement, Jun 12, 4:31 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT THU JUN 12 2008

OHZ086-WVZ006-007-014-122100-
GALLIA OH-PUTNAM WV-MASON WV-CABELL WV-
431 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 431 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE OVER
SOUTHWESTERN MASON COUNTY...OR ABOUT 15 MILES NORTHEAST OF
PROCTORVILLE...MOVING NORTHEAST AT 10 MPH. THESE STORMS WILL AFFECT
NORTHERN CABELL...PUTNAM...AND SOUTHERN GALLIA THROUGH AT LEAST 5
PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
  SOUTHSIDE...GRIMMS LANDING...ASHTON...FRAZIERS BOTTOM...GREEN
  BOTTOM AND CROWN CITY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1.5
INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS TO 50 MPH
ARE ALSO POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 12, 5:02 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 PM EDT THU JUN 12 2008

WVZ007-014-122200-
PUTNAM WV-MASON WV-
502 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 502 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTH CENTRAL MASON
COUNTY...OR ABOUT 16 MILES SOUTHEAST OF GALLIPOLIS...MOVING NORTHEAST
AT 9 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  SOUTHSIDE...GRIMMS LANDING...FRAZIERS BOTTOM...LIBERTY...LEON AND
  BUFFALO.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. IN ADDITION...THIS SLOW MOVING THUNDERSTORM IS PRODUCING
RAINFALL AMOUNTS OF 1.5 INCHES PER HOUR. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 12, 5:20 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
520 PM EDT THU JUN 12 2008

WVZ007-008-014-015-122215-
KANAWHA WV-PUTNAM WV-MASON WV-JACKSON WV-
520 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTRAL PUTNAM
COUNTY...OR ABOUT 24 MILES SOUTHEAST OF GALLIPOLIS...MOVING EAST AT
14 MPH. THE STORM WILL AFFECT PORTIONS OF KANAWHA...MASON...AND
JACKSON COUNTIES THROUGH 615 PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... STATTS
  MILLS...GAY...FAIRPLAIN...KENTUCK...GIVEN AND SOUTHSIDE.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING
RAINFALL AMOUNTS OF 1.0 INCHES PER HOUR. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:53 PM EDTSevere Thunderstorm WarningRLXMason52 min
Jun 12, 6:56 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Wyoming47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.